Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Birmingham, AL

May 1, 2004Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 1, 2004, 5:41 PM CDT for Montgomery County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 5:41 PM CDT (22:41 UTC)
Expired
May 1, 2004, 6:15 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS54 KBMX 012241
SVRBHM
ALC101-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 615 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINTLALA...MOVING NORTH AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL WEST 
CENTRAL MONTGOMERY COUNTY...AND INTERSTATE 65.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3217 8640 3216 8634 3232 8629 3236 8640

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:31 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 1, 4:31 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT SAT MAY  1 2004

.UPDATE...

SENT THE ZONES AGAIN TO INCLUDE THE THUNDERSTORM WATCH FOR SOUTHWEST
COUNTIES.

&&

88
Hazardous weather outlook, May 1, 1:05 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT SAT MAY 1 2004

ALZ011>015-017>050-012030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
105 PM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

...A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A COLD FRONT WILL APPROACH THE AREA THIS EVENING AND TONIGHT FROM THE
NORTHWEST...AND WILL MOVE ACROSS THE AREA TONIGHT AND SUNDAY MORNING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.
GIVEN THE UPPER SUPPORT AND INSTABILITY FORECAST TO BE IN PLACE
ACROSS THE AREA...SOME OF THESE STORMS COULD BE STRONG TO SEVERE
ESPECIALLY THIS EVENING AND TONIGHT. THE MAIN THREAT WILL BE
LOCALIZED HEAVY RAINFALL...LARGE HAIL...AND DAMAGING STRAIGHT LINE
WINDS.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY...MAINLY EAST OF
INTERSTATE 65...

A COLD FRONT WILL STRUGGLE TO MOVE SOUTHEAST OF THE FORECAST AREA ON
SUNDAY.  WITH ENOUGH INSTABILITY STILL IN PLACE FOR SEVERE WEATHER...
SOUTHWARD OF A LINE ROUGHLY RUNNING FROM HEFLIN...TO CLANTON...TO
SELMA...WILL BE AT RISK FOR LOCALIZED HEAVY RAINFALL...LARGE HAIL...
AND DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED
TONIGHT THROUGH SUNDAY.

In the hours before

Special weather statement, May 1, 4:44 PM CDT, 57 minutes before
ALZ040-012230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT SAT MAY 1 2004

ALZ040-012230-
DALLAS-
444 PM CDT SAT MAY 1 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 530 PM
CDT...

...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES WEST OF MINTER NEAR DANNELLY RESERVOIR...MOVING
NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT RURAL SOUTHEAST DALLAS COUNTY THROUGH
530 PM CDT.

THE MAIN THREAT FROM THESE STORMS IS SMALL HAIL AND DANGEROUS
LIGHTNING. HAIL UP TO ONE HALF INCH IN DIAMETER...AND DANGEROUS
CLIUD TO GROUND LIGHTNING ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3214 8729 3201 8714 3233 8686 3249 8693
Special weather statement, May 1, 4:47 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT SAT MAY 1 2004

ALZ044-012230-
MONTGOMERY-
447 PM CDT SAT MAY 1 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
530 PM CDT...

...SMALL HAIL AND WIND GUSTS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM APPROACHING THUNDERSTORMS...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM PINE LEVEL TO 8 MILES WEST OF
GRADY...MOVING NORTH NEAR 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SPRAGUE...PINE LEVEL...CARTERS HILL AND GRADY THROUGH 530 PM CDT.

LAT...LON 3240 8604 3240 8647 3209 8638 3198 8622
          3201 8602
Special weather statement, May 1, 5:39 PM CDT, 2 minutes before
ALZ033-012315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT SAT MAY 1 2004

ALZ033-012315-
PERRY-
539 PM CDT SAT MAY 1 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 615 PM
CDT...

...WINDS 35 TO 40 MILES AN HOUR AND DANGEROUS CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 19 MILES SOUTH OF OAKMULGEE OR NEAR SUTTLE...MOVING
NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT RURAL EASTERN PERRY COUNTY THROUGH 615
PM CDT.

THE THREATS FROM THESE STORMS INCLUDE STRONG GUSTY WINDS AND
DANGEROUS CLOUD TO GROUND LIGHTNING. THESE WINDS CAN BREAK OFF SMALL
TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.

LAT...LON 3254 8731 3251 8713 3280 8703 3284 8725

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:46 PM CDTSevere Thunderstorm WarningBMXPerry29 min
May 1, 6:22 PM CDTTornado WarningBMXPickens, Sumter38 min
May 1, 6:57 PM CDTSevere Thunderstorm WarningBMXGreene33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.